Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 38, NWS Kansas City, MO

April 14, 1998Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 1998, 11:02 PM CDT for Pettis County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 1998, 11:02 PM CDT (04:02 UTC)
Expired
Apr 14, 1998, 11:30 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pettis County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS1 KMCI 150403 RRA
SVRMCI
MOC159-150430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1102 PM CDT TUE APR 14 1998

* SEVERE THUNDERSTORM WARNING FOR
     PETTIS COUNTY IN MISSOURI

* UNTIL 1130 PM CDT

* SOME LOCATIONS AFFECTED
     OVER SEDALIA AT 1110 PM CDT
     4 MILES NORTHWEST OF SMITHTON AT 1115 PM CDT
     
* AT 1102 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GREEN RIDGE...MOVING EAST
  AT 40 MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE INCHE IN 
DIAMETER AND DAMAGING WINDS UP TO 70 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3857 9309 3852 9350 3891 9349 3892 9311

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 8 hours 7 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT TUE APR 14 1998

CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT
INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE
DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS.

FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER
THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN
ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF
ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY
REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H.

MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE.

.EAX...
MO...NONE
KS...NONE

JHV

In the hours before

Local storm report, Apr 14, 9:19 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    SAN ANTONIO               MO    .88 INCH HAIL
04/14/98   BUCHANAN
Local storm report, Apr 14, 9:33 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    WORLAND                   MO    1 INCH HAIL
04/14/98   BATES

0930 PM    1 N HARRISONVILLE         MO    1 INCH HAIL
04/14/98   CASS
Local storm report, Apr 14, 9:33 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    WORLAND                   MO    1 INCH HAIL
04/14/98   BATES

0930 PM    1 N HARRISONVILLE         MO    1 INCH HAIL
04/14/98   CASS
Local storm report, Apr 14, 9:52 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 N TARKIO                MO    80 MPH TSTM GUST
04/14/98   ATCHISON                        WND DAMAGE AT RT 59 AND
                                           RT B.
Local storm report, Apr 14, 9:52 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 N TARKIO                MO    80 MPH TSTM GUST
04/14/98   ATCHISON                        WND DAMAGE AT RT 59 AND
                                           RT B.
Local storm report, Apr 14, 10:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    PICKERING                 MO    .75 INCH HAIL
04/14/98   NODAWAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Apr 14, 8:23 PM CDTSevere Thunderstorm WarningEAXAndrew32 min
Apr 14, 8:25 PM CDTFlash Flood WarningEAXAndrew, Holt3 hr
Apr 14, 8:29 PM CDTTornado WarningEAXAndrew31 min
Apr 14, 8:58 PM CDTTornado WarningEAXDeKalb22 min
Apr 14, 9:06 PM CDTSevere Thunderstorm WarningEAXBuchanan29 min
Apr 14, 9:10 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb30 min
Apr 14, 9:27 PM CDTSevere Thunderstorm WarningEAXBates43 min
Apr 14, 9:50 PM CDTFlash Flood WarningEAXDeKalb3 hr
Apr 14, 10:12 PM CDTTornado WarningEAXCass, Henry, Johnson48 min
Apr 14, 10:35 PM CDTTornado WarningEAXNodaway30 min
Apr 14, 11:26 PM CDTTornado WarningEAXBates, Cass29 min
Apr 14, 11:53 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson47 min
Apr 15, 12:01 AM CDTSevere Thunderstorm WarningEAXGentry29 min
Apr 15, 3:44 AM CDTSevere Thunderstorm WarningEAXBates51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.